# SDR CA030203004

- Difficulty date: January 29, 2003
- Submitted: March 25, 2003
- Operation: General aviation
- Make and model: Cessna 421C
- Aircraft time: 16,756 hours
- Engine: Cont GTSIO520L
- Propeller: Mcauly 3FF32C501
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: 10357487242
- Condition: Intermittent
- Location: Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: E
- Precautionary procedure: E

## Discrepancy

(CAN) FLIGHT CREW REPORTED THAT THE RIGHT HAND ENGINE WOULD INTERMITTENTLY 'SHUDDER'. THE FLIGHT CREW SECURED THE ENGINE AND THE AIRCRAFT RETURNED TO BASE UNEVENTFULLY. A DETAILED INSPECTION OF THE ENGINE AND IGNITION SYSTEM REVEALED THAT THE STARTING VIBRATOR WAS INTERMITTENTLY ACTIVATING. ACTIVATION OF THE STARTER VIBRATOR GROUNDS THE PRIMARY POINTS IN THE MAGNETOS AND UTILIZES THE SECONDARY POINTS IN THE LEFT HAND MAGNETO TO ADVANCE THE TIMING FOR STARTING. THERE HAVE BEEN NO FURTHER REPORTED INSTANCES OF MALFUNCTION SINCE THE STARTING VIBRATOR WAS REPLACED.
